Items in AFP with MESH term: Electrocardiography, Ambulatory
ABSTRACT: Apparent life-threatening event syndrome predominantly affects children younger than one year. This syndrome is characterized by a frightening constellation of symptoms in which the child exhibits some combination of apnea, change in color, change in muscle tone, coughing, or gagging. Approximately 50 percent of these children are diagnosed with an underlying condition that explains the apparent life-threatening event. Commonly, the problems are digestive (up to 50 percent), neurologic (30 percent), respiratory (20 percent), cardiac (5 percent), and endocrine or metabolic (less than 5 percent). Fifty percent of these events are idiopathic, which causes great concern to parents and physicians. The evaluation of an affected infant involves a thorough description of the event as well as prenatal, birth, medical, social, and family history. The physical examination, including careful neurologic examination and notation of any apparent anatomic abnormalities, helps diagnose congenital problems, infection, and conditions contributing to respiratory compromise. The laboratory evaluation is driven by historical and physical findings. Inpatient evaluation and monitoring are recommended in virtually all cases unless investigations are normal. Should the history reflect a severe episode, or should the child require major interventions such as cardiopulmonary resuscitation, inpatient observation and monitoring are recommended, even if physical examination and laboratory findings are normal. Once a presumptive diagnosis is made, events should cease after appropriate intervention. If not, reviewing the history, performing another physical examination, and reassessing the need for laboratory and imaging studies are the next steps. Although consensus statements by the National Institutes of Health and the American Academy of Pediatrics support home monitoring, the relationship of apparent life-threatening event syndrome to sudden infant death syndrome is controversial.
Diagnostic Approach to Palpitations - Article
ABSTRACT: Palpitations-sensations of a rapid or irregular heartbeat-are most often caused by cardiac arrhythmias or anxiety. Most patients with arrhythmias do not complain of palpitations. However, any arrhythmia, including sinus tachycardia, atrial fibrillation, premature ventricular contractions, or ventricular tachycardia, can cause palpitations. Palpitations should be considered as potentially more serious if they are associated with dizziness, near-syncope, or syncope. Nonarrhythmic cardiac problems, such as mitral valve prolapse, pericarditis, and congestive heart failure, and noncardiac problems, such as hyperthyroidism, vasovagal syncope, and hypoglycemia, can cause palpitations. Palpitations also can result from stimulant drugs, and over-the-counter and prescription medications. No cause for the palpitations can be found in up to 16 percent of patients. Ambulatory electrocardiographic (ECG) monitoring usually is indicated if the etiology of palpitations cannot be determined from the patient's history, physical examination, and resting ECG. When palpitations occur unpredictably or do not occur daily, an initial two-week course of continuous closed-loop event recording is indicated. Holter monitoring for 24 to 48 hours may be appropriate in patients with daily palpitations. Trans-telephonic event monitors are more effective and cost-effective than Holter monitors for most patients.
ABSTRACT: The most common types of supraventricular tachycardia are caused by a reentry phenomenon producing accelerated heart rates. Symptoms may include palpitations (pulsation in the neck), chest pain, lightheadedness or dizziness, and dyspnea. It is unusual for supraventricular tachycardia to be caused by structurally abnormal hearts. Diagnosis is often delayed because of the misdiagnosis of anxiety or panic disorder. Patient history is important in uncovering the diagnosis, whereas the physical examination may or may not be helpful, and usually necessitates use of a Holter monitor or an event recorder to capture the arrhythmia and confirm a diagnosis. Treatment consists of short-term or as needed pharmacotherapy using calcium channel or beta blockers when vagal maneuvers fail to halt or slow the rhythm. In those who require long-term pharmacotherapy, atrioventricular nodal blocking agents or class IC or III antiarrhythmics can be used; however, these agents should generally be managed by a cardiologist. Catheter ablation is an option in patients with persistent or recurrent supraventricular tachycardia who are unable to tolerate long-term pharmacologic management. If Wolff-Parkinson-White syndrome is present, expedient referral to a cardiologist is warranted because ablation is a potentially curative option.
ACC/AHA Guidelines for Ambulatory ECG - Practice Guidelines